MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-12
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: as found condition: the devices were returned for analysis within a shipping box, within a tyvek bio-pouch, and within primary and secondary plastic bio-pouches.¿ visual inspection/damage location details: the pipeline flex pusher distal hypotube was found stretched with the shrink tubing pulled back from the proximal bumper.The pusher¿s proximal bumper was found intact.The pusher¿s distal core wire was found broken.The phenom 27 catheter was examined.The phenom 27 catheter hub was found in good condition.However, the pipeline flex braid was found within the hub lumen.No bends or kinks were found with the phenom 27 catheter body.No damage was found with the phenom 27 distal marker/tip.The phenom 27 catheter body was dissected (cut) and the pipeline flex braid, ptfe sleeves, and tip coil were removed from within the hub.(pli-50) the pipeline flex braid ends were found open, but damaged (frayed).The pipeline flex ptfe sleeves and tip coil were found damaged.The pusher¿s distal core wire was found broken at the ptfe sleeves.Testing/analysis: the pipeline flex pusher distal core wire was sent out for sem (scanning electron micrographic) analysis.The wire failed via torsional overload.Conclusion: although no device malfunction was reported by the customer, the pipeline flex pusher distal core wire was found broken at the ptfe sleeves.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the formal investigation conducted, pusher separation can occur due to certain use conditions such as excessive force and patient vessel tortuosity.The patient¿s vessel tortuosity was ¿normal¿.However, as the core wire failed via torsional overload it is likely some excessive force was used.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the one pipeline experienced resistance in the hub of the phenom 27 microcatheter, two pipelines deployed in the catheter hub, and a third failed to open distally and broke during retrieval.The patient was undergoing flow diversion treatment for an unruptured, saccular aneurysm located in the left ica.The max diameter was 2.9mm, and the neck diameter was 1.5mm.The patient's vessel tortuosity was normal.The landing zone was was 3.5mm distal and 4.5mm proximal.The access vessel was the left ica, which was 3.5-4.5mm in diameter.It was reported that the first pipeline was inserted into the first phenom 27 catheter and deployed in the hub during insertion.The device was removed.A second pipeline was inserted into the catheter with extra precaution.This device had resistance in the catheter hub and also deployed in hub.The tip of the sheath had been seated securely in the hub.The second pipeline was removed along with phenom 27 catheter which was replaced with a new phenom 27.A third pipeline was inserted into the catheter and was able to be introduced into catheter.During deployment of this pipeline, the device would not open distally and had to be retrieved.The middle part of the pipeline had been positioned in a bend, and more than 50% had been deployed when it failed to open.The pipeline had been resheathed 2 or less times, and no further steps were taken to open the device.The third pipeline was removed back into introducer hub; however, unknown at the time, the 4.75x12 pipeline had broken at the proximal bumper during retrieval.A fourth pipeline was introduced into the catheter.As device was being advanced, fluoro showed the tip of the third pipeline still inside the distal end of the phenom 27.The fourth pipeline 4.25x12 was removed, and the phenom 27 was then removed with the third 4.75x12 pipeline still inside.A new phenom 27 was then placed back in position.A fifth pipeline (4.25x10) was then introduced into catheter.This device was able to be deployed safely and angiographically looked well apposed with good aneurysm stasis. the patient did not experience any injury or complications.The devices were prepared and flushed according to the instructions for use (ifu).Ancillary devices include a penumbra 8fr neuron max sheath, navien 058 guide catheter, and phenox portal 014 gui dewire.Additional information received reported that there was no damage observed to the catheter or pushwire.Additional information received reported that there was no damage observed to the catheter or pushwire.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12550180
Report Number2029214-2021-01222
Device Sequence Number1113302
Product Code OUT
UDI-Device Identifier00847536016088
UDI-Public00847536016088
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2023
Device Model NumberPED-425-12
Device Catalogue NumberPED-425-12
Device Lot NumberB111802
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2021
Initial Report FDA Received Date09/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR